Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 102, NWS Bismarck, ND

July 1, 2012Golden Valley County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 1, 2012, 6:47 PM MDT for Golden Valley County, North Dakota. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2012, 6:47 PM MDT (00:47 UTC)
Expired
Jul 1, 2012, 7:30 PM MDT
In force
43 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Golden Valley County, ND

The radar

The Bismarck radar (KBIS), 229 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 6:50 PM MDTTSTM WND DMGBeach, NDPOWER LINE KNOCKED DOWN BY STRONG WINDS. RELAYED BY LAW ENFORCEMENT
Jul 1, 6:52 PM MDTTSTM WND GST 60Sentinel Butte, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 4:04 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.8 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
229 J/kg
Mixed-layer CIN
-435 J/kg
Mixed-layer LCL
2538 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

894 
WUUS53 KBIS 020047
SVRBIS
NDC033-020130-
/O.NEW.KBIS.SV.W.0102.120702T0047Z-120702T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
647 PM MDT SUN JUL 1 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 730 PM MDT

* AT 643 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR BEACH...OR 57 MILES
  NORTHWEST OF BOWMAN...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SENTINEL BUTTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4719 10367 4699 10367 4698 10363 4684 10361
      4678 10403 4702 10404
TIME...MOT...LOC 0048Z 248DEG 16KT 4690 10398
WIND...HAIL 70MPH <.75IN

$$

ABELING
2 follow-up statements
948 
WWUS53 KBIS 020058
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
758 PM CDT SUN JUL 1 2012

NDC033-020130-
/O.CON.KBIS.SV.W.0102.000000T0000Z-120702T0130Z/
GOLDEN VALLEY ND-
658 PM MDT SUN JUL 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL GOLDEN
VALLEY COUNTY UNTIL 730 PM MDT...

AT 656 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH.  THIS STORM WAS LOCATED NEAR BEACH...OR 54 MILES WEST OF
DICKINSON...MOVING EAST AT 20 MPH.

IN ADDITION...AT 650 PM MDT...THE BEACH AIRPORT REPORTED 64 MPH WIND 
GUSTS WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  SENTINEL BUTTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4719 10367 4699 10367 4698 10363 4684 10361
      4678 10403 4702 10404
TIME...MOT...LOC 0058Z 248DEG 16KT 4692 10392
WIND...HAIL 70MPH <.75IN

$$
954 
WWUS53 KBIS 020128
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
828 PM CDT SUN JUL 1 2012

NDC033-020138-
/O.EXP.KBIS.SV.W.0102.000000T0000Z-120702T0130Z/
GOLDEN VALLEY ND-
728 PM MDT SUN JUL 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GOLDEN VALLEY COUNTY
WILL EXPIRE AT 830 PM CDT/730 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.  HOWEVER GUSTY WINDS ARE STILL POSSIBLE AFTER THIS 
THUNDERSTORM IS PAST.

LAT...LON 4719 10367 4699 10367 4698 10363 4684 10361
      4678 10403 4702 10404
TIME...MOT...LOC 0128Z 248DEG 16KT 4697 10374

$$

ABELING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 5:38 PM MDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 1, 5:38 PM MDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
638 PM CDT SUN JUL 1 2012

.DISCUSSION...

MAIN CONCERNS THROUGH 12Z ARE SEVERE THUNDERSTORMS WEST INTO
NORTH CENTRAL THIS EVENING INTO THE OVERNIGHT...AND ONGOING RED
FLAG CONDITIONS SOUTHWEST THIS EVENING.

LOW PRESSURE IN EAST CENTRAL MONTANA WILL CONTINUE TO MOVE EAST
TONIGHT...ACROSS THE CENTRAL DAKOTAS BY MONDAY MORNING. POTENTIAL
EXISTS FOR SEVERE THUNDERSTORMS WEST THIS EVENING ALONG AND
SLIGHTLY EAST OF THE SURFACE LOW. EVENTUALLY ACTIVITY WILL BECOME
MORE FOCUSED ACROSS THE NORTHWEST AND NORTH CENTRAL LATER THIS
EVENING AND INTO EARLY MONDAY MORNING WHERE STRONG SFC AND UPPER
LEVEL FORCING WILL COINCIDE. MAIN SEVERE THREAT WILL BE STRONG
WINDS AND LARGE HAIL THROUGH TONIGHT.

ONLY MINOR EDITS WERE MADE FROM WHAT WAS INHERITED FROM THE DAY
SHIFT.

&&

.AVIATION...

SURFACE LOW PRESSURE WAS OVER CENTRAL WYOMING WITH A TROUGH
EXTENDING NORTHWARD INTO WESTERN SASKATCHEWAN. A MID LEVEL THERMAL
CAP IS IN PLACE EAST OF THIS FEATURE. THUS VFR AND MAINLY CLEAR
SKIES THROUGH 00Z CENTRAL AND EAST. UPPER LEVEL IMPULSES ARE
FORECAST TO MOVE NORTHEASTWARD ACROSS THE REGION TONIGHT...WITH
THE SOUTHWEST FLOW ALOFT ALLOWING THE SURFACE TROUGH TO MOVE
EASTWARD AND APPROACH THE WESTERN DAKOTAS AROUND/AFTER 00Z. THE
TROUGH IS PROGGED TO MOVE EAST ACROSS THE DAKOTAS TONIGHT AND WILL
BE THE FOCUS OF THUNDERSTORM ACTIVITY. PLENTY OF AVAILABLE
CONVECTIVE ENERGY ABOVE THE CAP...BUT THINKING IS THAT CONVECTION
MAY NOT REACH KISN/KDIK UNTIL AFTER 00Z AND PROGRESS INTO
KMOT/KBIS AROUND 06Z AND REACHING KJMS AROUND 09Z. COMPUTER MODELS
SUGGEST ONGOING CONVECTION AFTER 12Z MONDAY FROM KMOT/KBIS/KJMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 11 PM MDT THIS EVENING FOR NDZ040-043.

&&

UPDATE...NH
AVIATION...JV
Hazardous weather outlook, Jul 1, 4:07 AM MDT, 14 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
507 AM CDT SUN JUL 1 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-021015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
507 AM CDT SUN JUL 1 2012 /407 AM MDT SUN JUL 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE WILL DEVELOP OVER SOUTHEAST MONTANA TODAY AND BEGIN
TO MOVE EAST SUNDAY NIGHT THROUGH MONDAY. AS A RESULT...THUNDERSTORMS
ARE FORECAST TO DEVELOP ACROSS FAR WESTERN NORTH DAKOTA LATE
SUNDAY AFTERNOON AND EARLY EVENING...THEN SPREAD EAST SUNDAY
NIGHT. SOME THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. HEAVY RAINFALL WILL
LIKELY ACCOMPANY THE STRONGER AND MORE SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A HEAT ADVISORY MAY BE NEEDED IN THE JAMES RIVER VALLEY MONDAY
AFTERNOON FOR HEAT INDICES OF POSSIBLY BETWEEN 100F AND 105F. SOME
UNCERTAINTY REMAINS AS TO THE CLOUD COVER AND OVERALL HIGH
TEMPERATURES. PLEASE CHECK BACK FOR FUTURE UPDATES.

THERE IS A CHANCE FOR MORE SEVERE THUNDERSTORMS IN CENTRAL NORTH
DAKOTA MONDAY INTO MONDAY EVENING.

AFTERNOON AND NIGHT-TIME CHANCES FOR THUNDERSTORMS WILL CONTINUE
TUESDAY NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED. PLEASE CALL THE BISMARCK
NATIONAL WEATHER SERVICE FORECAST OFFICE AT 1-800-247-0212 TO
REPORT ANY SEVERE WEATHER YOU OBSERVE.

KS

In the hours before

Special weather statement, Jul 1, 5:29 PM MDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
629 PM CDT SUN JUL 1 2012

NDZ043-020015-
BOWMAN ND-
529 PM MDT SUN JUL 1 2012

...SPECIAL WEATHER STATEMENT FOR WESTERN BOWMAN COUNTY UNTIL 615 PM
MDT...

AT 524 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 47 MILES SOUTHWEST OF CARLYLE...OR 58 MILES WEST
OF BOWMAN...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE IF THIS STORM HOLDS TOGETHER AND MOVES INTO WESTERN BOWMAN
COUNTY...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SUNSET BUTTE...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

ABELING
Special weather statement, Jul 1, 6:16 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
716 PM CDT SUN JUL 1 2012

NDZ043-020100-
BOWMAN ND-
616 PM MDT SUN JUL 1 2012

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN BOWMAN COUNTY UNTIL 700
PM MDT...

AT 611 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 48 MILES SOUTH OF CARLYLE...OR 48 MILES WEST OF
BOWMAN...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
THE STORM IS EXPECTED TO CROSS INTO WESTERN BOWMAN COUNTY BETWEEN
630 AND 645 PM MDT.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MUD BUTTES...
  SUNSET BUTTE...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

ABELING
Special weather statement, Jul 1, 6:29 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
729 PM CDT SUN JUL 1 2012

NDZ031-020115-
GOLDEN VALLEY ND-
629 PM MDT SUN JUL 1 2012

...SPECIAL WEATHER STATEMENT FOR SOUTHERN GOLDEN VALLEY COUNTY UNTIL
715 PM MDT...

AT 625 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF CARLYLE...OR 52 MILES NORTHWEST
OF BOWMAN...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BEACH...
  SENTINEL BUTTE...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:11 PM MDTSevere Thunderstorm WarningBISBillings49 min
Jul 1, 7:33 PM MDTSevere Thunderstorm WarningBISBowman, Slope40 min
Jul 2, 1:10 AM MDTHeat AdvisoryBISDickey, LaMoure, McIntosh17 hr
Jul 2, 9:01 AM MDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce, Rolette59 min
Jul 2, 1:59 PM MDTRed Flag WarningBISBowman, Slope30 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.